Oklahoma, 2016

Damaging Winds in Oklahoma, June 18, 2016

June 18, 2016 · NWS OUN · 12 events in 3 counties and zones

A line of storms that formed on the 17th along a front in SW Nebraska / NW Kansas made their way south overnight and developed into an MCS before entering Oklahoma during the early morning hours of the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$382,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms that formed on the 17th along a front in SW Nebraska / NW Kansas made their way south overnight and developed into an MCS before entering Oklahoma during the early morning hours of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 17, 9:42 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 17, 9:42 PM CST, 4 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1042 PM CDT FRI JUN 17 2016

.DISCUSSION...
18/06Z TAF discussion follows.

&&

.AVIATION...
We plan to mention TSRA at KPNC for a few hours after 06z.
Scattered storms will be possible behind outflow boundary as it
moves into northern and central Oklahoma overnight. Greatest
chances appears to be closer to KPNC which is near and east of
low-mid level convergence zone and least affected by warmer temps
aloft. overall light east to southeast winds expected through
forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  95  71  93 /  20  20  10   0
Hobart OK         73  98  72  94 /  10  10  10  10
Wichita Falls TX  73  97  73  94 /  10  10  10   0
Gage OK           72  98  68  94 /  20  20  10  10
Ponca City OK     75  95  71  94 /  40  40  10   0
Durant OK         75  94  72  93 /  10  10  10  10

&&

.OUN Watches/Warnings/Advisories...
OK...Heat Advisory until 8 PM CDT Saturday for OKZ005>008-010>013-
     015>020-022>032-035>048-050>052.

TX...Heat Advisory until 8 PM CDT Saturday for TXZ085-086-088>090.

&&

10/11
Hazardous weather outlook, Jun 17, 8:39 PM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
939 PM CDT FRI JUN 17 2016

OKZ004>048-050>052-TXZ083>090-190245-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
939 PM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TOWARD AND AFTER MIDNIGHT
ACROSS THE NORTHERN-THIRD OF OKLAHOMA. A FEW OF THE STORMS COULD
BECOME STRONG WITH WIND GUSTS 45 TO 55 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.HEAT...
HEAT INDEX VALUES WILL AGAIN REACH TRIPLE DIGITS ACROSS MUCH OF
THE REGION ON SATURDAY. A HEAT ADVISORY IS IN EFFECT.

.THUNDERSTORMS...
AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT EARLY IN THE MORNING
AND AGAIN LATE IN THE AFTERNOON ACROSS THE REGION. SEVERE WEATHER
IS NOT EXPECTED.

LOW THUNDERSTORM CHANCES ARE IN THE FORECAST AGAIN TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT ACROSS NORTHERN AND EASTERN OKLAHOMA.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jun 18, 1:14 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
214 AM CDT SAT JUN 18 2016

OKZ004-005-180745-
HARPER OK-WOODS OK-
214 AM CDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARPER AND NORTHWESTERN
WOODS COUNTIES UNTIL 245 AM CDT...

AT 211 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR COLDWATER KANSAS TO 4 MILES SOUTH OF ENGLEWOOD
KANSAS...MOVING SOUTHEAST AT 40 MPH. THESE STORMS WILL MOVE INTO
HARPER AND WOODS COUNTIES.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3700 9885 3669 9969 3689 10000 3700 10000
TIME...MOT...LOC 0711Z 300DEG 35KT 3727 9929 3698 10000

..SPEG.
Special weather statement, Jun 18, 1:20 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
220 AM CDT SAT JUN 18 2016

OKZ006>008-180745-
GRANT OK-ALFALFA OK-KAY OK-
220 AM CDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...ALFALFA AND KAY COUNTIES
UNTIL 245 AM CDT...

AT 216 AM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF GEUDA
SPRINGS TO NEAR WAKITA TO NEAR BURLINGTON...MOVING SOUTHEAST AT 45
MPH. THE WINDS ARE WELL AHEAD OF THE THUNDERSTORMS THEMSELVES WHICH
REMAIN NEAR MEDICINE LODGE... HARPER AND WELLINGTON KANSAS.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...

LAT...LON 3692 9675 3678 9675 3677 9682 3674 9683
      3675 9689 3669 9693 3670 9704 3668 9706
      3666 9707 3659 9736 3659 9777 3662 9816
      3697 9855 3693 9794 3700 9761 3700 9689
TIME...MOT...LOC 0716Z 312DEG 38KT 3707 9712 3690 9790 3693 9842

..SPEG.

The radar

The Vance AFB radar (KVNX), 89 km away, was scanning. The volume nearest the first event began at 08:06 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodward

When
June 18, 2:05 AM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

Thunderstorm Wind, Woodward

When
June 18, 2:10 AM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

Thunderstorm Wind, Woodward

When
June 18, 2:10 AM CST
Where
Woodward County, 15.17 mi N of Mooreland Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.698, -99.154

Winds destroyed a 30' bumper-pull camper. The trailer was rolled approximately 120 feet to the south.

Thunderstorm Wind, Woodward

When
June 18, 2:10 AM CST
Where
Woodward County, 15.18 mi N of Mooreland Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.697, -99.149

A flagpole was broken and a number of trees were uprooted.

Thunderstorm Wind, Woodward

When
June 18, 2:10 AM CST
Where
Woodward County, 18.59 mi N of Mooreland Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$361,000
Reported by
Emergency Manager
Coordinates
36.748, -99.220

Roof sustained significant damage and the west wall was destroyed from the house. Damage is estimated (with contents) at $100,000. In addition, an 80x20 barn, located just north-east of the residence, was destroyed at a loss of $50,000. Inside this building were 2 combines that suffered minor damage (additional $10,000). Next to this barn on the west side was a 24' bumper pull camper that was destroyed, at a loss of $10,000. Also, a 60x60 barn was destroyed at a loss of $108,000. Inside this barn was a late-model RV, which suffered moderate damage at a loss of $25,000. Just north of this barn was a 30' bumper-pull camper which suffered minor damage ($5,000), and an 18' bumper pull camper which was flipped over and suffered $8,000 damage. Additionally, a 3-car garage sustained significant roof and frame damage. Damage is estimated to this building at $45,000.

Thunderstorm Wind, Woods

When
June 18, 2:15 AM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

Thunderstorm Wind, Woodward

When
June 18, 2:20 AM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

Thunderstorm Wind, Woodward

When
June 18, 2:55 AM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

Thunderstorm Wind, Woodward

When
June 18, 2:55 AM CST
Where
Woodward County, 7.76 mi ESE of Mutual
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.190, -99.040

Thunderstorm Wind, Woods

When
June 18, 2:56 AM CST
Where
Woods County, 2.07 mi S of Alva
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.770, -98.670

Thunderstorm Wind, Dewey

When
June 18, 3:20 AM CST
Where
Dewey County, 2.76 mi N of Putnam
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.900, -98.970

Thunderstorm Wind, Dewey

When
June 18, 3:25 AM CST
Where
Dewey County, 2.76 mi N of Putnam
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.900, -98.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636920, 636921, 637397, 637398, 637405, 636922, 636923, 636924, 636925, 636926, 636927, 636928.